Many doctors or healthcare professionals prescribe statins, or cholesterol-lowering drugs, to help lower your risk of stroke or heart attack. Statins are usually taken throughout your life.
Statin usage can present certain side effects. The most common side effect is myopathy, a painful clinical disorder of the skeletal muscles.
The most common complaint associated with statins, according to the American College of Cardiology, is myopathy, a muscle disorder, which may occur in up to a third of statin users. Statin-induced myopathy brings on muscle-related symptoms that didn’t exist prior to when you started taking a statin. Symptoms tend to start soon after you begin statin therapy.
The disorder may include any or all of the following symptoms:
Myopathy is separated into three different types based on toxicity:
- Myalgia. Myalgia refers to generalized pain in your muscles. There may be a small increase in the creatine kinase enzyme, which is associated with muscle damage. If you have an increase in kinase, it can be identified in your bloodstream through a routine blood test.
- Myositis. Myositis presents itself with muscle pain, tenderness, or weakness and a higher level of creatine kinase in your bloodstream.
- Rhabdomyolysis. Rhabdomyolysis is an extreme, life-threatening type of myopathy. It’s brought on by muscle breakdown and significant creatine kinase elevations, up to 10 times greater than normal values. In some cases, rhabdomyolysis can be fatal due to acute renal failure. But rhabdomyolysis is rare, occurring in fewer than
1 person per 100,000per year who takes statins.
Statins are among the most widely prescribed medications around the world, used by more than 200 million people to lower cholesterol and their risk of cardiovascular disease. The drugs work by lowering the production of low-density lipoprotein (LDL) (“bad”) cholesterol in your liver.
High cholesterol levels can lead to the formation of artery-clogging plaques in your arteries. Plaque buildup in your heart’s arteries (coronary arteries) is the main risk factor of a heart attack.
There are seven types of statins available in the United States. Each one works a little differently in your body. Stronger statins are often prescribed if you have very high LDL cholesterol levels and other heart disease risk factors, while milder statins are typically used if you have lower LDL levels, often as a preventive measure if you’re at low risk. The following is a list of statins from strongest to mildest:
Myotoxicity is the destruction of muscle cells. It can be triggered by a variety of sources, ranging from snake venom to drugs, including statins. Symptoms can range from mild to severe.
Statins may bring on myotoxicity by interacting with your muscle cell components, such as mitochondria, as well as by triggering an inflammatory response due to the drugs’ effects on your muscle antigens. A 2020 study also suggests that statins may lead to myotoxicity by affecting your electrolytes, oxygen supply, or other factors affecting your muscle health.
As with most cases of myopathy, symptoms originate in the muscles of your upper arms, shoulders, pelvis, and thighs. During the advanced stage of the disorder, the muscles of your feet and hands can be affected.
Common complaints, especially in the lower body, include:
Symptoms of rhabdomyolysis include:
- severe muscle pain throughout your entire body
- dark urine
- muscle weakness
- kidney damage
If you’re physically active, you’re more likely to have myopathy than if you’re sedentary.
Like any powerful medication, statins can cause many different side effects. Most side effects tend to wear off after weeks or months of statin use. Some of the more common side effects include:
It’s not entirely understood why or how statins cause muscle problems or why some people have these side effects and others don’t. Statins may interfere with a protein integral to your muscle health and growth. Another theory is that statins cause a reduction in coenzyme Q10, a substance necessary for your muscles to have enough energy to work optimally.
A 2019 study also suggests that statins may cause the release of calcium from your muscles, causing a number of symptoms, including muscle pain and weakness.
Several risk factors have been associated with statin-induced myopathy, including:
- being a person assigned female at birth
- having a low body mass index (BMI)
- being of an advanced age, particularly being age 80 years or older
- having untreated hypothyroidism, high blood pressure, liver disease, and kidney disease
- drinking heavy amounts of alcohol
- doing vigorous exercise
- having type 1 or type 2 diabetes
- regularly drinking cranberry or grapefruit juice
- having drug interactions, namely with medications used to treat HIV, antibiotic medications, antidepressants, medications used to suppress the immune system, and medications for irregular heart rhythms
- having had major trauma or surgery
If you begin to show symptoms of muscle myopathy after starting statin therapy, talk with a doctor or physician as soon as possible. A blood test is usually ordered to measure your creatine kinase levels and rule out rhabdomyolysis. If rhabdomyolysis is the culprit, statin treatment will be stopped immediately.
In the majority of situations, your creatine kinase levels will be normal or only mildly elevated. If this is the case, a doctor will likely start by ruling out other factors that might be contributing to your pain, such as:
- doing strenuous exercise
- misusing alcohol
- having certain medical conditions, including hypothyroidism or a vitamin D deficiency
Sometimes a brief break from statin medication is needed in order to determine if the muscle aches you’re experiencing are due to statin usage or just a part of the natural aging process. A doctor might temporarily stop your treatment for a couple of weeks so you’ll have time to compare how you feel when you’re taking the medication and when you aren’t.
Decreasing your dose may help reduce muscle pains, but it could also hinder the cholesterol-lowering effects of your medication. For this reason, a doctor might simply suggest switching to another statin that works just as well but can be taken in a smaller dose.
Healthy lifestyle habits are also encouraged, such as:
- moderate exercise
- healthy diet
- weight loss
- quit smoking
- dietary supplements, including vitamin E, coenzyme Q10, and niacin
Muscle myopathy can be a frustrating side effect of statin therapy, but you should never stop taking your medication for any length of time without talking with a doctor first.
Often the only way to halt the effects of statins on your muscle cells is to stop taking the medications. Symptoms tend to disappear within 3 months after you stop taking statins, with no permanent damage in most cases. But a 2018 study suggests that in rare cases, some muscle damage isn’t reversible.
Moderate exercise, as opposed to intense physical activity, also may help eliminate myopathy symptoms. But if you have heart disease or severe heart disease risk factors, your exercise program should be approved by a physician.